Fluoxetine is a prescription medication that may be used to treat depression, anxiety, or obsessive-compulsive disorder. Common side effects of this medication may include drowsiness, headache, or diarrhea. This medication should be taken exactly as prescribed by a physician, as taking more than the prescribed dosage could lead to a potentially fatal Fluoxetine overdose. Some of the normal side effects of this medication may be greatly intensified if an overdose of Fluoxetine occurs, or new, potentially fatal side effects may develop.
Some of the initial signs of a potential Fluoxetine overdose may include extreme drowsiness, dizziness, or confusion. The patient may not be able to focus on the simplest tasks and may have trouble holding a conversation. In some cases, the patient may begin to have hallucinations or may exhibit erratic behavior that is completely out of character for the particular individual.
Mild digestive disturbances are normal side effects of this medication, but in the event of a Fluoxetine overdose, these symptoms may become severe and debilitating. These digestive disturbances often include abdominal pain, stomach cramps, or diarrhea. The patient who is suffering from an overdose of Fluoxetine may also become unsteady and may fall frequently when trying to walk. Heart palpitations or seizures may occur due to the overdose, or the patient may lose consciousness and fall into a coma.
Any potential signs of a Fluoxetine overdose should be considered a medical emergency. Without immediate treatment, the patient could develop life-threatening complications. Supportive care will begin at the hospital while blood tests are being performed to determine the amount of the medication in the bloodstream as well as if any additional medications or drugs have been taken.
If a Fluoxetine overdose is suspected, activated charcoal may be used in an effort to absorb some of the medication from the body and prevent any further damage. Additional medications may be used to induce vomiting, or a tube may be used to pump the stomach contents out of the body. Life support measures such as oxygen therapy may be needed in some situations. If the overdose is thought to be intentional, a psychological evaluation may be performed once the patient has been medically stabilized. In some situations, the patient may be admitted to a mental ward or psychological facility in order to undergo additional treatment, especially if the patient is thought to be a danger to himself or others.